Is your dog showing signs of pain? Naturally, your reflex is to give him an aspirin tablet or sachet to relieve him. After all, you think this prevalent drug won’t hurt him. Well, think again: aspirin is toxic to our dog friends.
Aspirin: a nonsteroidal anti-inflammatory drug that is toxic to dogs
Acetylsalicylic acid, better known as aspirin, belongs to the class of nonsteroidal anti-inflammatory drugs. Commonly used for self-medication in humans, it relieves pain (analgesic), fever (antipyretic) and inflammation at high doses. It is also widely used as a blood thinner due to its antiplatelet properties in people at increased risk of cardiovascular events. Aspirin is marketed under many trademarks; the best known of which are Aspégic ®, Alka-seltzer ®, Aspégic ®, Aspro ®, Catalgine ®, Céphyl ®, Kardégic ® etc.
While aspirin is arguably the best known and most widely used drug globally, it is not safe for humans or pets, especially dogs. In the latter, aspirin should under no circumstances be used for self-medication because the amount of aspirin in human drugs allows the toxic dose to be reached very quickly for dogs.
The toxicity of aspirin is due to the way it works in the body. As a nonsteroidal anti-inflammatory drug, it prevents the production of enzymes called cyclo-oxygenases (Coxs) used to synthesise prostaglandins. These prostaglandins are chemical mediators involved in many bodily functions: inflammatory reaction, fever, protection of the stomach wall, blood coagulation, renal blood perfusion etc. Aspirin, therefore, makes it possible on the one hand to reduce fever and pain but, on the other, in large and repeated doses, it weakens the wall of the stomach and increases the risk of bleeding by promoting bleeding, among other things—side effects.
Aspirin prescribed by your veterinarian
Your veterinarian may prescribe aspirin for your dog to prevent clots from forming in his blood vessels from time to time. However, in this very particular case, it is imperative to respect the doses prescribed by your veterinarian to avoid any overdose and risk of intoxication.
Symptoms of aspirin poisoning in dogs
In dogs, the first signs of aspirin poisoning may appear as early as 30 minutes after ingestion of the medication. But beware, some sugar-coated aspirin tablets coated with a gastro-resistant product are designed to have a delayed effect and may not express their deleterious effects in dogs until several hours after ingestion.
In dogs, aspirin causes:
digestive signs: loss of appetite, abdominal pain, nausea, vomiting, which is sometimes hemorrhagic due to the formation of digestive lesions such as gastric ulcers,
respiratory problems manifested by gasping,
potential signs of damage to the central nervous system: prostration, coordination disorders, involuntary eye movements, convulsions, coma …,
more rarely acute renal failure with decreased urine production.
Severe intoxications can go as far as causing the animal’s death, which can occur several days after the poisoning.
The toxic dose of aspirin in dogs
In dogs, the toxic dose is 50 to 100 mg per kg of body weight. In other words, a single 500 mg aspirin tablet alone can kill a 10 kg dog.
Puppies, pregnant bitches, elderly dogs or dogs with kidney or liver failure or gastritis are even more susceptible.
My dog has swallowed aspirin: what to do?
If your dog has ingested human medicines containing aspirin, it is imperative to contact a veterinarian urgently, whether or not the animal shows signs of intoxication. With you, the veterinarian will assess the risk of poisoning based on the dose ingested and the animal’s size. They can also tell you what to do to make your dog vomit if it has been swallowed for less than an hour.
Before going to your veterinarian, remember, if possible, to take the box of the drugs ingested to show it to him.
There is no specific antidote to aspirin, but the veterinarian can initiate treatment to accelerate the elimination of the drug from the body: induced vomiting or gastric lavage if ingestion is recent or administration of activated charcoal. In severe cases of poisoning, hospitalization of the dog may be necessary, during which treatments to limit damage to the stomach and support the dog’s vital functions will be implemented.
Relieve your dog’s pain without aspirin
If your dog is showing signs of pain, the only thing you can do is see a veterinarian so they can determine the source of the ailment and can remedy it. Avoid at all costs giving painkillers for human use to your dog without the advice of a veterinarian: aspirin but also ibuprofen and paracetamol are very toxic to your animal in case of overdose.
While waiting for the consultation with your veterinarian, it is possible to resort to natural solutions such as the application of an ice pack on a painful limb, the administration of homoeopathic granules (Arnica 5CH or Belladonna 5CH) or herbal remedies. These alternative solutions should not, however, replace or delay the consultation with a veterinarian!